Alert archive / Idaho / Flash Flood Warnings in 2016
Flash Flood Warning 1, NWS Missoula, MT
NWS Missoula, MT issued this flash flood warning at Jun 8, 2016, 2:31 PM PDT for Clearwater County, Idaho. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2016, 2:31 PM PDT (21:31 UTC)
- Expired
- Jun 8, 2016, 3:30 PM PDT
- In force
- 59 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Clearwater County, ID
The radar
The Spokane radar (KOTX), 170 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -336 J/kg
- Mixed-layer LCL
- 2709 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
529 WGUS55 KMSO 082131 FFWMSO IDC035-082230- /O.NEW.KMSO.FF.W.0001.160608T2131Z-160608T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MISSOULA MT 231 PM PDT WED JUN 8 2016 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * FLASH FLOOD WARNING FOR... SPECIFIC LOCATION MUNICIPAL FIRE BURN AREA. SOUTHWESTERN CLEARWATER COUNTY IN THE PANHANDLE OF IDAHO... * UNTIL 330 PM PDT * AT 228 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. THUNDERSTORM IS EXPECTED TO ARRIVE IN 15 TO 30 MINUTES. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... THE MUNICIPAL FIRE BURN AREA NEAR OROFINO. EXCESSIVE RAINFALL OVER THE BURN SCAR WILL RESULT IN DEBRIS FLOWS. THE DEBRIS FLOWS CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE AWAY FROM RECENTLY BURNED AREAS. LIFE-THREATENING FLOODING OF CREEKS AND ROADS IS LIKELY. THE HEAVY RAINS WILL LIKELY TRIGGER ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN STEEP TERRAIN...ESPECIALLY IN AND AROUND THESE AREAS. && LAT...LON 4652 11618 4644 11617 4644 11627 4652 11628 $$
1 follow-up statement
691 WGUS75 KMSO 082212 FFSMSO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 312 PM PDT WED JUN 8 2016 IDC035-082222- /O.CAN.KMSO.FF.W.0001.000000T0000Z-160608T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CLEARWATER ID- 312 PM PDT WED JUN 8 2016 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN CLEARWATER COUNTY IS CANCELLED... THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. LAT...LON 4652 11618 4644 11617 4644 11627 4652 11628 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 2:03 PM PDT, 28 minutes earlier.
Area forecast discussion, Jun 8, 2:03 PM PDT, 28 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
303 PM MDT WED JUN 8 2016
.UPDATE...Issued a flash flood watch for the camas prairie region
in west central Idaho for potential heavy rains with
thunderstorms.
&&
.AVIATION...Strong upper atmospheric forcing combined with an
unstable atmosphere will lead to scattered thunderstorms that have
potential for hail.
&&
.DISCUSSION...
l and damaging winds this afternoon and evening.
Current models give KMSO and KGPI the best chance of strong
storms, but KBTM could also see gusty winds as thunderstorms
develop after 08/2100z. Some towering cumulus are already visible
across the area, and this will likely become the first round of
storms. TAFs will continue to highlight the time frame of these
thunderstorms with VCTS and TS groups. Storms move from southwest
to northeast, and will bring gusty erratic winds when near
terminals. A cold front pushing through after 09/0200z will cause
a wind shift late this evening. By midnight, the most intense
storms are expected to have moved east of the Continental Divide.
&&
.PREV DISCUSSION... /ISSUED 225 PM MDT WED JUN 8 2016/
..Severe Thunderstorms Possible into tonight...
DISCUSSION...With current hot and relatively moist atmosphere
will come the chance for strong thunderstorms in southwest flow
ahead of low pressure which is currently spinning off the West
Coast. Current NWS Missoula social media posts (Facebook &
Twitter) highlight graphically the areas where the strongest
storms are expected, which is roughly along a line from Orofino,
ID to Glacier National Park, MT. But most of western Montana and
north central Idaho could see thunderstorms at some point into
tonight.
For those with outdoor plans into this evening, keep an eye on
the sky, and respect the intensity of these storms by finding a
safe location if storms approach. Not all locations will see
thunderstorms into tonight, but those that do may experience
strong to damaging winds, plenty of lightning, and even some large
hail directly under the storm cores. Stay weather aware while
outside.
A cold front is ex&&
.DISCUSSION...
pected to shift across north central Idaho late
this afternoon and into western Montana during the evening. The
cold front will produce increasing winds, but also help enhance
some of the prior discussed thunderstorms.
A cooler air mass should cover the northern Rockies Thursday. The
atmosphere will remain moderately unstable from the Bitterroots
and Lemhi County eastward across southwest Montana.
As the main upper trough of low pressure over the Pacific
Northwest sharpens/strengthens on Friday, this should put west
central Montana, southwest Montana, and the Camas Prairie/Salmon
River Canyon eastward across the Clearwaters in a more favorable
area for a few afternoon thunderstorms. Isolated storms that
develop over southwest Montana could become strong.
Additional moisture&&
.DISCUSSION...
and showers are expected to stream northward
over north central Idaho and especially western Montana Saturday
and Saturday night as the main trough of low pressure shifts over
the area. A brief break in the showers may occur late Sunday into
Monday as weak high pressure returns.
Longer range guidance shows another relatively moist/unstable
period (in terms of shower/thunderstorm threat) next week.
AVIATION...Strong upper atmospheric forcing combined with an
unstable atmosphere will lead to scattered thunderstorms that have
potential for hail and damaging winds this afternoon and evening.
Current models give KMSO and KGPI the best chance of strong
storms, but KBTM could also see gusty winds as thunderstorms
develop after 08/2100z. Some towering cumulus are already visible
across the area, and this will likely become the first round of
storms. TAFs will continue to highlight the time frame of these
thunderstorms with VCTS and TS groups. Storms move from southwest
to northeast, and will bring gusty erratic winds when near
terminals. A cold front pushing through after 09/0200z will cause
a wind shift late this evening. By midnight, the most intense
storms are expected to have moved east of the Continental Divide.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...Flash Flood Watch until 9 PM PDT this evening
Orofino/Grangeville Region.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 1:57 PM PDT | Flash Flood Watch | MSO | Clearwater, Idaho | 5 hr |
| Jun 8, 2:39 PM PDT | Severe Thunderstorm Warning | MSO | Clearwater, Idaho | 36 min |
| Jun 8, 3:13 PM PDT | Special Weather Statement | MSO | Clearwater | 32 min |
| Jun 8, 3:21 PM PDT | Special Weather Statement | MSO | Lemhi | 24 min |
| Jun 8, 4:13 PM PDT | Special Weather Statement | MSO | Clearwater | 47 min |
Nearby
Flash Flood Warnings in Idaho, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.